Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 173, NWS Fort Worth, TX

May 16, 2021Jack County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 16, 2021, 9:43 PM CDT for Jack County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2021, 9:43 PM CDT (02:43 UTC)
Expired
May 16, 2021, 10:45 PM CDT
In force
62 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Jack County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 114 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 10:39 PM CDTTSTM WND DMG11 Ne Jacksboro, TXLARGE TREE BLOWN DOWN ON FM1810 ONE MILE EAST OF HWY59.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 9:38 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS54 KFWD 170243
SVRFWD
TXC237-170345-
/O.NEW.KFWD.SV.W.0173.210517T0243Z-210517T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
943 PM CDT Sun May 16 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jack County in north central Texas...

* Until 1045 PM CDT.

* At 942 PM CDT, a severe thunderstorm was located near Newport, or 
  20 miles north of Jacksboro, moving southeast at 20 mph.  This 
  storm should cross Highway 59 near Truce in the next half hour.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Newport...Postoak...Truce

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning can kill.

&&

LAT...LON 3344 9798 3343 9792 3325 9792 3325 9821
      3346 9830 3347 9798
TIME...MOT...LOC 0242Z 334DEG 16KT 3347 9813 

HAIL...2.00IN
WIND...60MPH
$$

Dunn
2 follow-up statements
385 
WWUS54 KFWD 170308
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1008 PM CDT Sun May 16 2021

TXC237-170345-
/O.CON.KFWD.SV.W.0173.000000T0000Z-210517T0345Z/
Jack TX-
1008 PM CDT Sun May 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN JACK COUNTY...

At 1007 PM CDT, a severe thunderstorm was located near Truce, or 10 
miles northeast of Jacksboro, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Newport and Truce

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately.

&&

LAT...LON 3344 9798 3343 9792 3325 9792 3325 9821
      3338 9827 3346 9821 3347 9798
TIME...MOT...LOC 0307Z 331DEG 16KT 3338 9805 

HAIL...1.75IN
WIND...60MPH
 
$$

Dunn
483 
WWUS54 KFWD 170322
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1022 PM CDT Sun May 16 2021

TXC237-170345-
/O.CON.KFWD.SV.W.0173.000000T0000Z-210517T0345Z/
Jack TX-
1022 PM CDT Sun May 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN JACK COUNTY...

At 1021 PM CDT, a severe thunderstorm was located 10 miles northeast
of Jacksboro, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Jack County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately.

&&

LAT...LON 3344 9798 3343 9792 3325 9792 3325 9821
      3338 9817 3345 9807 3347 9798
TIME...MOT...LOC 0321Z 334DEG 16KT 3332 9802 

HAIL...1.00IN
WIND...60MPH
 
$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:00 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 16, 8:00 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
800 PM CDT Sun May 16 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Monday/

The convective complex associated with a sub-synoptic shortwave
has pushed into East Texas, but the downglide in its wake has
failed to clear the radar. A few lingering cells in the upper
reaches of the Brazos basin, driven primarily by insolation-
buoyed instability, have dissipated as inhibition has won out. At
this hour, the most intense convection is along the Red River, a
cluster of marginally severe storms riding along an instability
gradient. These updrafts will continue to benefit from rich
(albeit relatively weak) storm-relative inflow, but a stabilizing
boundary layer to the south and more modest instability to the
east should spell a weakening trend through the evening. An
enduring quasi-linear complex near the eastern reaches of the
Permian Basin should suffer a similar fate, steadily dissipating
well west of our western frontier.

Our next round will likely result from the disjointed cells in
the Texas Panhandle, upstream of the Texoma complex. While the
boundary layer beneath these storms becomes less interested after
dark, a moist fetch will encourage them to advance southeastward
toward North Texas. This low-level jet corridor will shift
eastward as the resulting MCS surges toward our northwestern zones
after midnight. While convective-allowing guidance varies in
placement and timing, this activity should impact the Dallas/Fort
Worth Metroplex during the morning commute. Being rooted above the
nocturnal boundary layer may preclude a wind threat, and
increasing CIN and diminishing inflow should result in a gradual
dissolution of the complex during the daylight hours of Monday
morning.

The extent of the morning convection may play a role in the
potential for afternoon development. Some disorganized activity
could initiate Monday afternoon in areas mainly south of the I-20
corridor that are less likely to see morning showers/storms. An
alternate scenario (one that may occur in tandem with the
aforementioned disorganized activity) would involve a subsequent
complex also invading from the west/northwest, but this is more
likely to be delayed until Monday evening. PoPs will remain rather
generic, focusing on the morning evolution with mainly chance
category PoPs for the afternoon. PoPs will then escalate Monday
night as large-scale lift downstream of an approaching upper low
advances eastward.

25

&&

.LONG TERM... /Issued 400 PM CDT Sun May 16 2021/
/Monday Night Onward/

Impactful weather will continue through the extended forecast
period with the greatest chances for severe storms and flash
flooding likely arriving on Tuesday.

One or more convective complexes may be ongoing upstream of the
CWA Monday evening/night which may affect parts of North Texas
heading into Tuesday morning. There are still a couple possible
scenarios for subsequent convection during the day Tuesday and
Tuesday night, which will hinge heavily on events earlier in the
day. As an upper trough takes on a negative tilt orientation, jet
dynamics and ascent will strengthen accordingly and shear will be
stronger through the column. This will occur over a moderate to
highly unstable and uncapped warm sector airmass in place area-
wide. This should result in initiation and some organization of
deep convection, either as one large QLCS, or perhaps a few
smaller convective clusters accompanied by more discrete open warm
sector convection. If convection does consist of mixed modes, all
severe hazards would certainly be possible Tuesday through
Tuesday evening. However, one large QLCS would favor mostly a wind
threat, with perhaps a threat for embedded tornadoes and
marginally severe hail. Flash flooding will be of concern during
this time with multi-inch rainfall totals likely across much of
the forecast area.

Widespread convection should persist into Tuesday night or even
early Wednesday morning. However, a large complex moving through
parts of South or East Texas may serve to bring a temporary end
to convection farther north in our CWA as northward moisture flux
would become cutoff. As this convection moves east, a deep
meridional jet streak may be able to quickly recover higher
theta-e air into the forecast area on Thursday or Friday resulting
in renewed convective chances. The main concern during the end of
the week would be flooding after multiple rounds of heavy
rainfall earlier in the week. Runoff from new rainfall could
quickly result in flash flooding even with modest totals, and
additional rises on rivers and streams would be likely. As deep
upper troughing persists to the west, scattered showers and
thunderstorms will remain in the forecast all the way through next
weekend.

-Stalley

&&

.AVIATION... /NEW/
/00Z TAFs/

Concerns...convective timing and ceilings.

VFR in the wake of Sunday's convective activity will be temporary
as the near-saturated boundary layer cools after dark. IFR
ceilings should be in place by 06Z and may linger through much of
the morning. A convective complex may impact the Metroplex
terminals during the morning push, which would disrupt the
evolution of ceilings. However, MVFR should still dominate until
the warming boundary layer lifts ceilings into the afternoon.
Redevelopment of showers/storms may occur near peak heating, but
the greater potential will be Monday night into Tuesday morning as
large-scale lift arrives.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  80  71  79  66 /  50  70  50 100 100
Waco                69  81  69  81  66 /  40  50  50 100  80
Paris               66  77  66  77  65 /  80  70  60  90  90
Denton              67  78  67  75  64 /  40  70  60 100  90
McKinney            68  79  68  76  65 /  60  80  60 100 100
Dallas              68  80  73  79  68 /  50  70  50 100 100
Terrell             67  80  69  79  66 /  60  70  50 100 100
Corsicana           68  80  71  81  68 /  60  70  40  90  90
Temple              69  81  69  81  66 /  40  50  50  90  80
Mineral Wells       66  79  67  76  64 /  40  50  60  90  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, May 16, 2:25 PM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
225 PM CDT Sun May 16 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
225 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible across North and Central Texas through
tonight. Lightning and heavy rainfall will be the main threats,
although the strongest storms could produce small hail, gusty winds
and brief tornadoes through the evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are expected across most of North and Central Texas on
Monday. Locally heavy rainfall and lightning will be the main
threats, although the strongest storms could produce some hail and
gusty winds.

Widespread thunderstorms are expected on Tuesday, some of which could
be strong or severe. Flash flooding will also be a concern with very
heavy rainfall possible.

Chances for thunderstorms will continue through the remainder of the
week. Additional rounds of heavy rainfall may culminate in additional
flash flooding or significant rises on area rivers and streams. Also,
a few strong or severe thunderstorms are possible throughout the
second half of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, May 16, 4:02 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     4 NNE UNIVERSITY PARK   32.90N 96.78W
05/16/2021                   DALLAS             TX   BROADCAST MEDIA

            DAMAGE TO HOME IN N. DALLAS. LOCATION IS ON
            NORTHAVEN ROAD, RIGHT IN FRONT OF NORTH
            HAVEN GARDENS.

&&

PRATER
Local storm report, May 16, 4:13 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      3 NE UNIVERSITY PARK    32.88N 96.75W
05/16/2021                   DALLAS             TX   FIRE DEPT/RESCUE

            DALLAS FIRE RESCUE RESPONDING TO SWIFT WATER
            RESCUE AT 7500 BLOCK OF MERRIMAN PKWY.

&&

MSS
Local storm report, May 16, 4:22 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     UNIVERSITY PARK         32.85N 96.80W
05/16/2021                   DALLAS             TX   BROADCAST MEDIA

            SIGNIFICANT TREE DAMAGE IN GOAR PARK. TIME
            ESTIMATED FROM RADAR.

&&

MSS
Special weather statement, May 16, 5:57 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
557 PM CDT Sun May 16 2021

TXZ091-092-162330-
Cooke TX-Montague TX-
557 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTAGUE AND
NORTHWESTERN COOKE COUNTIES UNTIL 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grady to near Terral. Movement was east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

 Locations impacted include...
Nocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3395 9759 3390 9758 3392 9751 3391 9746
      3384 9746 3382 9743 3382 9737 3388 9733
      3386 9733 3389 9731 3386 9726 3390 9725
      3391 9721 3382 9722 3376 9798 3389 9798
      3385 9787 3386 9783 3392 9778 3399 9768
TIME...MOT...LOC 2256Z 286DEG 21KT 3400 9762 3394 9799

92
Special weather statement, May 16, 8:23 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
823 PM CDT Sun May 16 2021

TXZ094-170215-
Fannin TX-
823 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FANNIN COUNTY UNTIL
915 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm over
Savoy, or 10 miles west of Bonham, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

 Locations impacted include...
Bonham, Whitewright, Savoy, Ector, Dodd City, Bailey, Ravenna, Bonham
State Park and Trenton.

LAT...LON 3369 9636 3369 9632 3371 9631 3367 9602
      3339 9602 3344 9639 3372 9638 3372 9637
TIME...MOT...LOC 0123Z 285DEG 26KT 3360 9636

Dunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:31 PM CDTSevere Thunderstorm WarningFWDMontague59 min
May 16, 7:34 PM CDTSevere Thunderstorm WarningFWDGrayson56 min
May 16, 7:54 PM CDTRiver Flood WarningFWDDallas5 hr
May 16, 7:56 PM CDTRiver Flood WarningFWDDelta, Hopkins61 hr
May 16, 8:23 PM CDTSpecial Weather StatementFWDFannin52 min
May 16, 10:11 PM CDTRiver Flood WarningFWDDelta, Lamar11 hr
May 16, 10:43 PM CDTSevere Thunderstorm WarningFWDJack62 min
May 16, 11:39 PM CDTSevere Thunderstorm WarningFWDJack, Parker, Wise66 min
May 17, 12:13 AM CDTSevere Thunderstorm WarningFWDParker, Tarrant32 min
May 17, 12:45 AM CDTSevere Thunderstorm WarningFWDParker35 min
May 17, 12:47 AM CDTSpecial Weather StatementFWDTarrant28 min
May 17, 1:50 AM CDTSpecial Weather StatementFWDPalo Pinto25 min
May 17, 2:09 AM CDTSevere Thunderstorm WarningFWDWise32 min
May 17, 2:17 AM CDTSpecial Weather StatementFWDPalo Pinto28 min
May 17, 2:54 AM CDTRiver Flood WarningFWDCollin24 hr
May 17, 10:12 AM CDTSpecial Weather StatementFWDMills48 min
May 17, 10:53 AM CDTSpecial Weather StatementFWDLampasas37 min
May 17, 10:59 AM CDTSevere Thunderstorm WarningFWDLampasas61 min
May 17, 11:57 AM CDTSevere Thunderstorm WarningFWDLampasas32 min
May 17, 12:30 PM CDTSpecial Weather StatementFWDBell30 min
May 17, 3:27 PM CDTRiver Flood WarningFWDEllis, Navarro3 days
May 17, 3:27 PM CDTRiver Flood WarningFWDEllis, Kaufman65 hr
May 17, 3:27 PM CDTRiver Flood WarningFWDDenton47 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.